Philippine Daily Inquirer
By Joey A. Gabieta
First Posted 21:12:00 12/22/2008
TACLOBAN CITY, Philippines–A five-year-old boy has died while several others have been taken ill due to dengue fever in Naval town, Biliran.
The lone fatality was identified as Kyle Mark Gallosa, who died while being treated at the provincial hospital on Friday, said Dr. Salvacio Salas, representative of the regional office of the Department of Health in Biliran.
“Overall, we have one fatality with 29 others afflicted with dengue fever,” Salas said on Monday.
At least 17 of them were confined at the Biliran provincial hospital and at the Eastern Visayas Regional Medical Center in Tacloban City.
The spate of dengue fever cases started on December 1 with a single case in Barangay (Village) Sto. Niño, 1.5 kilometers from the town proper, Salas said on Monday.
The health authorities said that a pool of stagnant water located at the back of the Sto. Niño Elementary School might have been the breeding place for the Aedes aegypti mosquito, which carries the virus that causes the dengue fever.
Most of the victims were school children. The youngest resident of the village who was afflicted with dengue was a two-year-old while the eldest victim was aged 26.
Salas, however, said that the dengue outbreak in the village has been contained with the intervention of the provincial and municipal governments.
Salas said that Biliran Governor Rogelio Espina donated fogging reagents and had sent a team from the provincial health office.
Naval Mayor Susan Parilla also directed that the stagnant water be pumped out to the nearby river, she added.
Health Regional Director Adelaida Asperin said on Monday that the spread of dengue could easily be contained if people in the community would observe environmental sanitation.
Asperin urged the public to throw away containers that could retain water to remove breeding places for the mosquito.
Dengue fever, if not treated early, could lead to death. Among the symptoms of the disease are persistent fever, muscle pain and skin rashes.